Montana, 2012

Heavy Snow in Montana, June 9, 2012

June 9, 2012 · NWS TFX · 1 event in 1 county or zone

Heavy snowfall was measured in higher elevations of Gallatin County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Heavy snowfall was measured in higher elevations of Gallatin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 9, 10:43 AM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 9, 10:43 AM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1143 AM MDT SAT JUN 9 2012

.UPDATE...
NO SIGNIFICANT UPDATES TO THE FORECAST FOR THIS MORNING. SOME
ISOLATED AND SCATTERED SHOWERS WILL MOVE ACROSS THE AREA LATE THIS
MORNING AND AFTERNOON. COOL TEMPERATURES WILL LIMIT THE MAJORITY
OF THE CONVECTION AHEAD OF THE RETURN OF STRATIFORM RAIN WITH SOME
SNOW ABOVE THE HIGHER TERRAIN SATURDAY NIGHT AND INTO SUNDAY. SUK

&&

.AVIATION...
UPDATED 1740Z.
AN UPPER LEVEL LOW PRESSURE TROF OVER THE IDAHO PANHANDLE WILL MOVE
OVER CENTRAL MONTANA THIS AFTERNOON. MOISTURE WILL INCREASE ACROSS
THE AREA AS THE TROF MOVES OVER THE AREA. SCATTERED TO NUMEROUS
SHOWERS WILL DEVELOP OVER SOUTHWEST MONTANA THIS AFTERNOON. ISOLATED
THUNDERSTORMS ARE. COOLER AIR FROM CANADA WILL MOVE ACROSS THE
BORDER AFTER MIDNIGHT AND RAIN WILL COVER PORTIONS OF NORTH AND
NORTH CENTRAL MONTANA SUNDAY MORNING. AREAS OF MVFR CONDS ARE
EXPECTED NEAR PRECIPITATION.

&&

.PREV DISCUSSION...
/ISSUED 550 AM MDT SAT JUN 9 2012/

TODAY THROUGH MONDAY...AN UNSETTLED WEATHER PATTERN WILL CONTINUE
THROUGH THE WEEKEND. A CLOSED UPPER LOW WILL CROSS THE CONTINENTAL
DIVIDE LATER TODAY BRINGING SCATTERED SHOWERS TO THE WEST AND
SOUTHERN PORTIONS OF THE COUNTY WARNING AREA. SUNDAY WILL SEE THE
GREATEST THREAT OF WIDESPREAD RAIN AS THE UPPER LOW MOVES TO
EASTERN SASKATCHEWAN AND THE WRAP-AROUND CIRCULATION BRINGS
MOISTURE AND UPSLOPE FLOW TO THE AREA. ADDITIONALLY...A TIGHT
SURFACE GRADIENT ON SUNDAY WILL PRODUCE GUSTY WEST TO NORTHWEST
WINDS. MONDAY WILL SEE THE AREA UNDER A SOMEWHAT UNSTABLE
NORTHWEST FLOW ALOFT WITH ISOLATED SHOWERS POSSIBLE OVER THE PLAINS.
TEMPERATURES WILL BE SOME 10 TO 12 DEGREES BELOW SEASONAL AVERAGES
THIS WEEKEND BEFORE RETURNING TO NEAR SEASONAL AVERAGES TO START THE
WEEK. EMANUEL

MONDAY NIGHT THROUGH SATURDAY...A FAIRLY ZONAL WESTERLY FLOW ALOFT
WILL RESIDE OVER THE REGION FROM MONDAY NIGHT THROUGH THURSDAY. A
FEW WEAK UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE REGION
DURING THIS PERIOD...RESULTING IN A FEW PASSING
SHOWERS/THUNDERSTORMS. ANY PRECIP ACTIVITY LOOKS TO BE FAIRLY
ISOLATED...SO POPS ARE GENERALLY ON THE LOW SIDE. AFTERNOON
TEMPERATURES LOOK TO BE SEASONABLE...WITH WEDNESDAY/THURSDAY BEING
THE WARMER DAYS. NOTE...THE EC MODEL CONTINUES TO HAVE MUCH COOLER
TEMPERATURES THAN THE GFS...SO FOR NOW HAVE I HAVE LEANED CLOSER TO
THE GFS HIGH TEMPERATURES...BUT NOT QUITE AS WARM AS THE GFS. THEN
FOR FRIDAY AND SATURDAY...BOTH THE GFS/EC PROG A SLOW MOVING UPPER
LEVEL TROF TO MOVE INTO WESTERN MONTANA BY SATURDAY. THE EC IS A BIT
FASTER AND WETTER THAN THE GFS. HAVE INCREASED POPS A TOUCH FOR NEXT
WEEKEND...AS THIS EVENT IS STILL SEVERAL DAYS OUT. HOWEVER...THERE
IS THE POTENTIAL FOR ANOTHER COOL/WET WEEKEND AGAIN NEXT WEEKEND.
BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  41  58  45 /  30  30  70  30
CTB  59  40  58  44 /  20  30  70  30
HLN  60  42  58  44 /  40  40  60  20
BZN  55  36  58  38 /  60  40  40  20
WEY  49  30  50  30 /  70  60  40  30
DLN  53  36  58  36 /  60  40  40  20
HVR  67  42  62  46 /  30  20  70  50
LWT  58  37  56  42 /  40  30  70  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 9, 4:12 AM MST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
512 AM MDT SAT JUN 9 2012

MTZ008>015-044>055-101115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
512 AM MDT SAT JUN 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Gallatin

When
June 9, 12:00 PM MST to 10:00 PM MST
Where
Gallatin forecast zone
Reported by
SNOTEL

Heavy snowfall of 8 inches in 12 hours was reported at the Shower Falls SNOTEL (elevation 8100ft).

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396897.